Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 51, NWS Grand Forks, ND

June 19, 2016Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2016, 6:52 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2016, 6:52 PM CDT (23:52 UTC)
Expired
Jun 19, 2016, 7:23 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
50.0 mph

Counties Lake of the Woods County, MN, Roseau County, MN

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:55 PM CDTHAIL 1.75Arnesen, MNTHE HAIL FELL AT THE ROCKY POINT RESORT ON THE LAKE OF THE WOODS.
Jun 19, 7:05 PM CDTHAIL 2.757 Ese Arnesen, MNTHE HAIL FELL NEAR BIRCH BEACH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS53 KFGF 192352
SVRFGF
MNC077-135-200045-
/O.NEW.KFGF.SV.W.0051.160619T2352Z-160620T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 PM CDT SUN JUN 19 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHWESTERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 745 PM CDT

* AT 651 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONG
  POINT... OR 38 MILES NORTHEAST OF ROSEAU...MOVING EAST AT 65 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EASTERN ROSEAU AND NORTHWESTERN LAKE OF THE WOODS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR LAKE OF THE WOODS...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4935 9507 4937 9495 4933 9487 4932 9481
      4929 9482 4918 9479 4912 9477 4909 9475
      4888 9468 4883 9471 4879 9469 4877 9528
      4900 9525 4900 9515 4938 9515
TIME...MOT...LOC 2351Z 262DEG 56KT 4907 9498 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
 
$$

HOPKINS
1 follow-up statement
316 
WWUS53 KFGF 200023
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
723 PM CDT SUN JUN 19 2016

MNC077-135-200032-
/O.CAN.KFGF.SV.W.0051.000000T0000Z-160620T0045Z/
ROSEAU MN-LAKE OF THE WOODS MN-
723 PM CDT SUN JUN 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROSEAU AND
NORTHWESTERN LAKE OF THE WOODS COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MINNESOTA.

LAT...LON 4935 9507 4937 9495 4933 9487 4932 9481
      4929 9482 4918 9479 4912 9477 4909 9475
      4888 9468 4883 9471 4879 9469 4877 9528
      4900 9525 4900 9515 4938 9515
TIME...MOT...LOC 0017Z 262DEG 56KT 4914 9423 

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:41 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 19, 6:41 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
641 PM CDT SUN JUN 19 2016

.UPDATE...
Issued at 632 PM CDT Sun Jun 19 2016

Severe convective line has cleared the forecast area and removed
pops the rest of tonight and likely will be will be able to c.
Still have an isolated severe storm approaching lake of the Woods
and will impact that area the next hour or two. Otherwise
generally clear skies anticipated remainder of the night with much
drier airmass spreading from west to east. Some gusty winds this
evening over higher terrain west of the valley should diminish
with loss of heating. Grids tweaked accordingly.

&&

.SHORT TERM...(This evening through Monday)
Issued at 308 PM CDT Sun Jun 19 2016

At 20z a Surface cold front has nearly pushed through the FA and
was stalled roughly along a Baudette-Bemidji-Breckenridge line.
SPC mesoanalysis indicates 2500 to 4000 j/kg of MLCAPE across the
area with MNCIN eroding along the boundary...while the SPC HRRR3
model runs have been consistent in developing scattered strong to
severe thunderstorms along the frontal zone just east of FAR-BJI
line from 21z onward. Suspect that this is a bit early as 18z ABR
amd INL soundings coming in with 15C at 700mb...suggesting a
substantial CAP needs to be overcome. That said... will need to
keep sharp eyes on that frontal zone through around 00z... till
threat shifts well east of the FA. If CAP breaks... rotating
supercells are likely across the southeastern FA. SPC is
considering a Watch to be highly likely for this area attm.

Tonight and Monday...A more stable and dry airmass settles into
the area overnight with dewpoints dropping into the lower 50s for
most areas by around midnight. Light west to northwest blayer flow
will persist overnight and into Monday. Temps overall cool to
slightly below normal realms.

.LONG TERM...(Monday night through Sunday)
Issued at 308 PM CDT Sun Jun 19 2016

The period starts quiet as sfc high pressure builds over the
forecast area. Upper level pattern shows mainly zonal flow with a
slight NW flow component. Temps will remain rather seasonal with
highs in the mid 70s with little pcpn forecast.

By Wednesday...the H5 ridge will build and shift eastward over the
Dakotas and start to bring warmer temps back across the
region...with values beginning to climb back in the 70s and 80s.
Southerly sfc winds will bring moisture back north ahead of another
low pressure system forecast to cross the area. The risk for
showers/tstms increase ahead of the system with lift associated with
the sfc boundary.

For Thursday through Sunday...the pattern becomes a little more
unsettled as a series of waves propagate through the flow bringing
more chances for pcpn...and temperatures remain near to slightly
above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 632 PM CDT Sun Jun 19 2016

VFR conditions through the period. Some gusty westerly winds in
the DVL area until sunset.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Gust
LONG TERM...Hopkins
AVIATION...Voelker
Hazardous weather outlook, Jun 19, 7:12 AM CDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
712 AM CDT SUN JUN 19 2016

MNZ003-005-006-008-009-013>017-022>024-027>032-040-NDZ053-201215-
CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RICHLAND-
712 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
NORTHWEST MINNESOTA EARLY THIS MORNING. A SECOND ROUND OF
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA AND THE FAR SOUTHERN RED RIVER VALLEY LATE THIS
AFTERNOON INTO THE EARLY EVENING. A COLD FRONT WILL MOVE ACROSS
THE REGION THIS AFTERNOON AND THUNDERSTORMS MAY DEVELOP AHEAD OF
THE FRONT LATE IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON.

MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-
054-201215-
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY-
712 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EASTERN
NORTH DAKOTA LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

SPEICHER

In the hours before

Local storm report, Jun 19, 5:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             WADENA                  46.44N 95.13W
06/19/2016  E1.00 INCH       WADENA             MN   TRAINED SPOTTER

&&

GGUST
Local storm report, Jun 19, 6:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             9 NNE ALDRICH           46.49N 94.87W
06/19/2016  E1.75 INCH       WADENA             MN   EMERGENCY MNGR

            LARGE HAIL ACROSS SOUTHWEST BULLARD TOWNSHIP.

&&

GGUST
Local storm report, Jun 19, 6:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
634 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             9 N STAPLES AIRPORT     46.51N 94.81W
06/19/2016  E1.00 INCH       WADENA             MN   PUBLIC

            A FEW MINUTES OF DIME TO QUATER SIZED HAIL.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:58 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall62 min
Jun 19, 5:57 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau63 min
Jun 19, 6:35 AM CDTSpecial Weather StatementFGFRoseau55 min
Jun 19, 6:52 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau53 min
Jun 19, 7:44 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau61 min
Jun 19, 7:53 AM CDTTornado WarningFGFLake of the Woods52 min
Jun 19, 5:36 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau54 min
Jun 19, 5:38 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena67 min
Jun 19, 5:59 PM CDTTornado WarningFGFWadena30 min
Jun 19, 6:01 PM CDTTornado WarningFGFRoseau44 min
Jun 19, 6:22 PM CDTTornado WarningFGFLake of the Woods, Roseau38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.